Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Equivariant properties of symmetric products

Author: Stefan Schwede
Journal: J. Amer. Math. Soc. 30 (2017), 673-711
MSC (2010): Primary 55P91
Published electronically: February 24, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The filtration of the infinite symmetric product of spheres by the number of factors provides a sequence of spectra between the sphere spectrum and the integral Eilenberg-Mac Lane spectrum. This filtration has received a lot of attention, and the subquotients are interesting stable homotopy types. While the symmetric product filtration has been a major focus of research since the 1980s, essentially nothing was known when one adds group actions into the picture. We investigate the equivariant stable homotopy types, for compact Lie groups, obtained from this filtration of infinite symmetric products of representation spheres. The situation differs from the non-equivariant case; for example, the subquotients of the filtration are no longer rationally trivial and on the zeroth equivariant homotopy groups an interesting filtration of the augmentation ideals of the Burnside rings arises. Our method is by global homotopy theory; i.e., we study the simultaneous behavior for all compact Lie groups at once.

References [Enhancements On Off] (What's this?)

  • [1] G. Z. Arone and W. G. Dwyer, Partition complexes, Tits buildings and symmetric products, Proc. London Math. Soc. (3) 82 (2001), no. 1, 229-256. MR 1794263,
  • [2] J.M.Boardman, On Stable Homotopy Theory and Some Applications. Ph.D. thesis, University of Cambridge (1964).
  • [3] J. M. Boardman and R. M. Vogt, Homotopy-everything $ H$-spaces, Bull. Amer. Math. Soc. 74 (1968), 1117-1122. MR 0236922,
  • [4] Anna Marie Bohmann, Global orthogonal spectra, Homology, Homotopy Appl. 16 (2014), no. 1, 313-332. MR 3217308,
  • [5] Armand Borel, Seminar on transformation groups, With contributions by G. Bredon, E. E. Floyd, D. Montgomery, R. Palais. Annals of Mathematics Studies, No. 46, Princeton University Press, Princeton, N.J., 1960. MR 0116341
  • [6] P. E. Conner and E. E. Floyd, Differentiable periodic maps, Ergebnisse der Mathematik und ihrer Grenzgebiete, N. F., Band 33, Academic Press Inc., Publishers, New York; Springer-Verlag, Berlin-Göttingen-Heidelberg, 1964. MR 0176478
  • [7] Albrecht Dold and René Thom, Quasifaserungen und unendliche symmetrische Produkte, Ann. of Math. (2) 67 (1958), 239-281 (German). MR 0097062,
  • [8] Mark Feshbach, The transfer and compact Lie groups, Trans. Amer. Math. Soc. 251 (1979), 139-169. MR 531973,
  • [9] J. P. C. Greenlees and J. P. May, Localization and completion theorems for $ M{\rm U}$-module spectra, Ann. of Math. (2) 146 (1997), no. 3, 509-544. MR 1491447,
  • [10] Nicholas J. Kuhn, A Kahn-Priddy sequence and a conjecture of G. W. Whitehead,, Math. Proc. Cambridge Philos. Soc. 95 (1984), no. 1, 189-190. MR 0677471,
  • [11] Kathryn Lesh, A filtration of spectra arising from families of subgroups of symmetric groups, Trans. Amer. Math. Soc. 352 (2000), no. 7, 3211-3237. MR 1707701,
  • [12] L.G.Lewis, Jr., J.P.May, and M.Steinberger, Equivariant stable homotopy theory. Lecture Notes in Mathematics, Vol. 1213, Springer-Verlag, 1986.
  • [13] M. A. Mandell, J. P. May, S. Schwede, and B. Shipley, Model categories of diagram spectra, Proc. London Math. Soc. (3) 82 (2001), no. 2, 441-512. MR 1806878,
  • [14] M. A. Mandell and J. P. May, Equivariant orthogonal spectra and $ S$-modules, Mem. Amer. Math. Soc. 159 (2002), no. 755, x+108. MR 1922205,
  • [15] J. Peter May, $ E_{\infty }$ ring spaces and $ E_{\infty }$ ring spectra, Lecture Notes in Mathematics, Vol. 577, Springer-Verlag, Berlin-New York, 1977. With contributions by Frank Quinn, Nigel Ray, and Jørgen Tornehave. MR 0494077
  • [16] J. P. May, Equivariant homotopy and cohomology theory, CBMS Regional Conference Series in Mathematics, vol. 91, Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the American Mathematical Society, Providence, RI, 1996. With contributions by M. Cole, G. Comezaña, S. Costenoble, A. D. Elmendorf, J. P. C. Greenlees, L. G. Lewis, Jr., R. J. Piacenza, G. Triantafillou, and S. Waner. MR 1413302
  • [17] M. C. McCord, Classifying spaces and infinite symmetric products, Trans. Amer. Math. Soc. 146 (1969), 273-298. MR 0251719,
  • [18] Stephen A. Mitchell and Stewart B. Priddy, Stable splittings derived from the Steinberg module, Topology 22 (1983), no. 3, 285-298. MR 710102,
  • [19] Minoru Nakaoka, Cohomology mod $ p$ of symmetric products of spheres, J. Inst. Polytech. Osaka City Univ. Ser. A 9 (1958), 1-18. MR 0121788
  • [20] Goro Nishida, The transfer homomorphism in equivariant generalized cohomology theories, J. Math. Kyoto Univ. 18 (1978), no. 3, 435-451. MR 509493
  • [21] S.Schwede, Global homotopy theory. Book project, available from the author's homepage.
  • [22] Graeme Segal, The representation ring of a compact Lie group, Inst. Hautes Études Sci. Publ. Math. 34 (1968), 113-128. MR 0248277
  • [23] G. B. Segal, Equivariant stable homotopy theory, Actes du Congrès International des Mathématiciens (Nice, 1970) Gauthier-Villars, Paris, 1971, pp. 59-63. MR 0423340
  • [24] Victor Snaith, Explicit Brauer induction, Invent. Math. 94 (1988), no. 3, 455-478. MR 969240,
  • [25] Peter Symonds, A splitting principle for group representations, Comment. Math. Helv. 66 (1991), no. 2, 169-184. MR 1107837,
  • [26] Tammo tom Dieck, Orbittypen und äquivariante Homologie. II, Arch. Math. (Basel) 26 (1975), no. 6, 650-662. MR 0436177,
  • [27] Peter Webb, Two classifications of simple Mackey functors with applications to group cohomology and the decomposition of classifying spaces, J. Pure Appl. Algebra 88 (1993), no. 1-3, 265-304. MR 1233331,

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 55P91

Retrieve articles in all journals with MSC (2010): 55P91

Additional Information

Stefan Schwede
Affiliation: Mathematisches Institut, Universität Bonn, Endenicher Allee 60, 53115 Bonn, Germany

Keywords: Symmetric product, compact Lie group, equivariant stable homotopy theory
Received by editor(s): March 17, 2014
Received by editor(s) in revised form: May 30, 2016
Published electronically: February 24, 2017
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society